Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 55, NWS Indianapolis, IN

June 1, 2009Fountain County, Warren County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 1, 2009, 4:31 PM EDT for Fountain County, Warren County, Indiana. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2009, 4:31 PM EDT (20:31 UTC)
Expired
Jun 1, 2009, 5:15 PM EDT
In force
44 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Fountain County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 119 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 4:53 PM EDTHAIL 1.253 Sw Rainsville, INHAIL TO HALF DOLLAR SIZE OBSERVED ALONG US HIGHWAY 41

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:37 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 012031
SVRIND
INC045-171-012115-
/O.NEW.KIND.SV.W.0055.090601T2031Z-090601T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
431 PM EDT MON JUN 1 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA...
  WARREN COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 515 PM EDT

* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TAB...OR 17 MILES SOUTH OF FOWLER...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RAINSVILLE AROUND 440 PM EDT...
  WILLIAMSPORT AROUND 445 PM EDT...
  PINE VILLAGE AROUND 450 PM EDT...

LAT...LON 4048 8754 4048 8710 4023 8710 4023 8753
TIME...MOT...LOC 2031Z 266DEG 30KT 4039 8743

$$

18/DRT
2 follow-up statements
000 
WWUS53 KIND 012038
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
438 PM EDT MON JUN 1 2009

INC045-171-012115-
/O.CON.KIND.SV.W.0055.000000T0000Z-090601T2115Z/
FOUNTAIN-WARREN-
438 PM EDT MON JUN 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT 
FOR NORTHERN FOUNTAIN AND WARREN COUNTIES...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TAB...OR 16 MILES SOUTH OF FOWLER...MOVING EAST AT 35
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLIAMSPORT AROUND 445 PM EDT...
  PINE VILLAGE AROUND 450 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 4048 8754 4048 8710 4023 8710 4023 8753
TIME...MOT...LOC 2038Z 263DEG 30KT 4040 8736

$$

NIELD
000 
WWUS53 KIND 012054
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
454 PM EDT MON JUN 1 2009

INC045-171-012115-
/O.CON.KIND.SV.W.0055.000000T0000Z-090601T2115Z/
FOUNTAIN-WARREN-
454 PM EDT MON JUN 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT 
FOR NORTHERN FOUNTAIN AND WARREN COUNTIES...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RAINSVILLE...OR 14 MILES SOUTH OF FOWLER...MOVING EAST
AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINE VILLAGE AROUND 500 PM EDT...
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

HAIL UP TO HALF DOLLAR SIZE HAS BEEN REPORTED NORTHWEST OF 
WILLIAMSPORT WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4048 8754 4048 8710 4023 8710 4023 8753
TIME...MOT...LOC 2054Z 268DEG 15KT 4041 8730

$$

18/DRT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:24 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 1, 3:24 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
324 PM EDT MON JUN 1 2009

.DISCUSSION...

VISSAT SHOWS SOME CU AND SOME MID CLOUDS ACRS THE NRN FA. WSR 88D
SHOWS A STORM POPPING UP IN THE NW FA ON A WEAK OUTFLOW BOUNDARY.
MOSAIC SHOWS THUNDERSTORMS ACRS NRN IL. TEMPS WERE IN THE MID TO UPR
80S WITH DEWPTS IN THE UPR 50S TO LOW 60S AND WINDS OUT OF THE WSW
AT 10-15KTS. A COLD FNT STRETCHED THRU SRN WI INTO WRN IL AND ERN IA.

FORECAST FOCUS IS ON POPS/SVR CHCS TONIGHT AND TOMORROW. MODELS IN
GOOD AGREEMENT SO WL USE A BLEND. FOR TEMPS WL USE A MAV/MET AVG
UNLESS NOTED.

THIS EVENING/TONIGHT...COLD FNT MVS INTO THE FA TONIGHT. INSTABILITY
ALREADY HIGH AND WILL GET EVEN BETTER THIS EVENING WITH SB CAPES OF
2000-4000 SHOWING UP IN THE NAM AND GFS. 0-6KM BULK SHEAR STILL FCST
TO BE AROUND 30 KTS. COULD ALSO BE SOME LEFTOVER OUTFLOW BOUNDARIES
IN THE N FROM EARLIER CONVECTION/CURRENT LITTLE SHOWERS. WSWLY SFC
FLOW WL KEEP DIRECTIONAL SHEAR FAIRLY SMALL SO MAIN THREATS WILL BE
HAIL AND DAMAGING WINDS AND THE HAIL THREAT DROPPING SOME AS
INSTABILITY DECREASES A COUPLE HOURS AFTER SUNSET. FOR TEMPS SHOULD
HAVE SOME CLOUD COVER WITH THE CONVECTION SO WENT CLOSER TO WARMER
MET NUMBERS.

TUE/TUE NT...SFC BOUNDARY STALLS AND SHOULD MEANDER BACK NORTH A
BIT. MOST PARAMETERS SHUD BE SIMILAR TO TODAY/TONIGHT BUT A WEAKER
LLJET AT LEAST UNTIL 6Z WED. LOOKS LIKE THINGS AGAIN WILL GET GOING
IN THE EVENING SO WENT WITH CHC POPS IN THE NORTH TUE TAPERING TO
SLT CHC S AND RAMPING UP TO LIKELIES TUE NT WITH THE LL JET MVING
THRU AS WELL AS A S/W. PREFER THE WARMER MET NUMBERS FOR TUE HIGHS
AS TODAY/S TEMPS ARE HIGHER THAN GUIDANCE HIGHS WERE FOR TODAY.

WED...COLD FNT GETS GOING AGAIN AND SLOWLY MAKES IT/S WAY THRU THE
FA. LL FRONTOGENESIS LOOKS GOOD ACRS THE AREA AND EXPECT IT TO
SPARK THUNDERSTORMS AS IT MOVES THRU. WL GO WITH LIKELY POPS FOR
AT LEAST THE SE HALF. WITH THE SLOW MVMENT COULD SEE SOME HEAVY RAIN
AND POTENTIAL FOR FLOODING ISSUES.

HAVE ADDED SOME POPS TO WED NT AS THE FNT IS MOVING A LITTLE SLOWER
IN THE LATEST MODEL RUNS.

EXTENDED...DRY THU-SAT WITH BROAD HIGH PRESSURE ACRS THE AREA. GFS
SHOWS SOME QPF IN THE W ON SAT BUT THINK THIS MAY BE A BIT TOO FAST
SO WL LEAVE OUT FOR  NOW. SAT NT BRING IN CHC THUNDER AND KEEP IT IN
TIL THE END OF THE PD WITH BOTH ECM AND GFS SHOWING ANOTHER FNT
STALLING ACRS THE FA SIMILAR TO THE CURRENT SITUATION.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

VFR CONDITIONS EXPECTED THROUGH THE PD BASED ON LCL AND MODEL TIME
SECS. HOWEVER...CD FNT ACRS THE UPR GT LKS WL DROP SE INTO NCTRL IN
THIS EVENING AND THEN BECOME QUASI-STNRY. ALSO...MODELS BRING S/W
ACRS THE SRN GT LKS EARLY THIS EVE. THIS SHOULD RESULT IN SCT TRWS
DEVELOPING BY 23Z AT LAF AND 01Z AT IND AND HUF PER THE HIGH
RESOLUTION RAPID REFRESH. MODEL CAPES TO 3000 J/KG THIS AFTERNOON
AND EVE SHOULD REMAIN UP ENOUGH TO KEEP VCTS AND CBS IN THROUGH 18Z
TUE. CVRG AND TIMING TOO UNCERTAIN TO PLACE TRWS IN A MAIN OR TEMPO
GROUP...BUT WL PUT VCTS IN STARTING AT 23Z AT LAF AND CBS A COUPLE
OF HOURS EARLIER FOR A BUFFER. LOOKS LIKE WINDS WL STAY UP JUST
ENOUGH TO KEEP VSBYS P6SM XCP AT BMG DESPITE DEW PTS COMING UP AS SW
WINDS GUSTING TO 18KTS DRAW +60 DEGREE DEW PTS CURRENTLY ACRS THE
MIDDLE MSP VLY NEWD ACRS CNTRL INDIANA. WL GO WITH MVFR VBYS AT BMG
WITH LAV AND GFS MOS INDICATED SW WINDS LESS THAN 5KTS AND DEW PTS
IN THE LOWER 60S.

&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...MK
PUBLIC...CP
Hazardous weather outlook, Jun 1, 4:09 PM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
409 PM EDT MON JUN 1 2009

INZ021-028>031-035>042-049-022015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HENRY-
409 PM EDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT. WARM...MOIST AIR IS IN PLACE OVER CENTRAL INDIANA.
THUNDERSTORMS ARE EXPECTED TO FORM LATE THIS AFTERNOON AND
CONTINUE INTO TONIGHT. THE MAIN THREATS WITH THESE STORMS WILL BE
DAMAGING WIND...HAIL...HEAVY DOWNPOURS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY. ON TUESDAY
A FRONTAL BOUNDARY WILL STALL OVER CENTRAL INDIANA. ANOTHER ROUND
OF THUNDERSTORMS CAN BE EXPECTED THROUGHOUT MOST OF CENTRAL
INDIANA BY TUESDAY EVENING. THE MAIN THREAT FROM TUESDAYS STORMS WILL
ALSO BE DAMAGING WIND...HAIL...HEAVY DOWNPOURS AND FREQUENT
LIGHTNING.

THUNDERSTORMS WILL BE LIKELY ON WEDNESDAY BUT ARE NOT EXPECTED TO
BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FROM SATURDAY NIGHT
THROUGH MONDAY. IT IS TOO EARLY TO DETERMINE WHETHER OR NOT THESE
STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043>048-051>057-060>065-067>072-022015-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-VIGO-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
409 PM EDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT.
WARM...MOIST AIR IS IN PLACE OVER CENTRAL INDIANA. THUNDERSTORMS
ARE EXPECTED TO FORM LATE THIS EVENING AND CONTINUE INTO
TONIGHT. THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING
WIND...HAIL...HEAVY DOWNPOURS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY. ON TUESDAY
A FRONTAL BOUNDARY WILL STALL OVER CENTRAL INDIANA. ANOTHER ROUND
OF THUNDERSTORMS CAN BE EXPECTED THROUGHOUT MOST OF CENTRAL
INDIANA BY TUESDAY EVENING. THE MAIN THREAT FROM TUESDAYS STORMS WILL
ALSO BE DAMAGING WIND...HAIL...HEAVY DOWNPOURS AND FREQUENT
LIGHTNING.

THUNDERSTORMS WILL BE LIKELY ON WEDNESDAY BUT ARE NOT EXPECTED TO
BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FROM SATURDAY NIGHT
THROUGH MONDAY BUT IT IS TOO EARLY TO DETERMINE WHETHER OR NOT
THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:53 PM EDTSevere Thunderstorm WarningINDMontgomery33 min
Jun 1, 4:47 PM EDTSevere Thunderstorm WarningINDTippecanoe43 min
Jun 1, 5:08 PM EDTSevere Thunderstorm WarningINDClinton52 min
Jun 1, 5:15 PM EDTSevere Thunderstorm WarningINDFountain, Tippecanoe, Warren60 min
Jun 1, 5:27 PM EDTFlash Flood WarningINDTippecanoe, Warren93 min
Jun 1, 5:38 PM EDTTornado WarningINDTippecanoe24 min
Jun 1, 5:56 PM EDTSevere Thunderstorm WarningINDHoward50 min
Jun 1, 6:00 PM EDTTornado WarningINDClinton45 min
Jun 1, 6:21 PM EDTFlash Flood WarningINDClinton, Tippecanoe84 min
Jun 1, 6:24 PM EDTSevere Thunderstorm WarningINDBoone51 min
Jun 1, 6:48 PM EDTAreal Flood WarningINDHoward3 hr
Jun 1, 6:51 PM EDTSevere Thunderstorm WarningINDTipton22 min
Jun 1, 6:57 PM EDTFlash Flood WarningINDTippecanoe, Warren3 hr
Jun 1, 7:43 PM EDTFlash Flood WarningINDClinton, Tippecanoe3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.